Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Des Moines, IA

February 20, 2005Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Feb 20, 2005, 5:59 AM CST for Jasper County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2005, 5:59 AM CST (11:59 UTC)
Expired
Feb 20, 2005, 6:30 AM CST
In force
31 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 12.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 201159
SVRDMX
IAC099-201230-
/O.NEW.KDMX.SV.W.0002.050220T1159Z-050220T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
559 AM CST SUN FEB 20 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA.

* UNTIL 630 AM CST.

* AT 555 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR COLFAX...OR 24 MILES EAST OF DES MOINES...
  AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEWTON AT 605 AM CST.
  NEAR KELLOGG BY 610 AM CST.
  5 MILES NORTHWEST OF OAKLAND ACRES BY 615 AM CST.

THE LOCATIONS OF LAMBS GROVE AND NEWTON MUNICIPAL AIRPORT ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4179 9321 4160 9319 4164 9278 4186 9279

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 201210
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
610 AM CST SUN FEB 20 2005

IAC099-201230-
/O.CON.KDMX.SV.W.0002.000000T0000Z-050220T1230Z/
JASPER IA-
610 AM CST SUN FEB 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR JASPER COUNTY UNTIL 
630 AM CST...

AT 610 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR NEWTON...OR 33 MILES EAST OF DES
MOINES...AND MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR KELLOGG BY 610 AM CST.
  NEAR OAKLAND ACRES BY 615 AM CST.

THE LOCATIONS OF LAMBS GROVE AND NEWTON MUNICIPAL AIRPORT ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

LAT...LON 4179 9321 4160 9319 4164 9278 4186 9279

$$

COGIL
000 
WWUS53 KDMX 201226
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
626 AM CST SUN FEB 20 2005

IAC099-201236-
/O.CAN.KDMX.SV.W.0002.000000T0000Z-050220T1230Z/
JASPER IA-
626 AM CST SUN FEB 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY HAS BEEN 
CANCELLED...

AT 624 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4179 9321 4160 9319 4164 9278 4186 9279

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:55 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Feb 20, 2:55 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 AM CST SUN FEB 20 2005

.DISCUSSION...
MAIN FOCUS IS LENGTH OF ONGOING PCPN AND IN SHORT TERM CHANCES FOR
PCPN WITH SEVERAL WEAK S/W MOVING THROUGH THE FLOW PATTERN OVER THE
NEXT SEVERAL DAYS.  IN LONGER TERM SMALL CHANCES FOR PCPN HOWEVER
TEMPERATURES WILL BE IN QUESTION WITH LATE FEBRUARY SUN.
THOUGH LAST S/W IN CENTRAL PLAINS ATTM MOVG FAIRLY QUICKLY NEWRD AND
SHOULD ACCORDING TO MODEL RUNS BE IN GREAT LAKES REGION BY EVENING.
MODEL TRENDING TO LITTLE IF ANY CHANCE FOR PCPN TONIGHT.  HAVE LEFT
STATE DRY TONIGHT THROUGH MONDAY NIGHT.  EXPECT SYSTEM MOVING DOWN
NW FLO ON MONDAY TO LACK MOISTURE WITH LTL DYNAMICAL FIELD SUPPORT
PER LATEST MODELS.  ALSO LOOKING AT ENSEMBLES TRENDS ARE VERY
SIMILAR.  LOOKS FAIRLY CLOUDY HOWEVER IF BREAKOUT OCCURS TEMPS COULD
REALLY RISE QUICKLY.  NEXT BEST CHANCE FOR ANY PCPN APPEARS TO BE ON
TUESDAY AS NW FLO SYSTEM WITH GOOD DYNAMICS AND DECENT MOISTURE
COULD PRODUCE SOME LIGHT PCPN AND BASED ON THICKNESS SHOULD BE ALL
SNOW.  SOUNDINGS SUPPORT ALL SNOW TOO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Feb 20, 5:05 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CST SUN FEB 20 2005

IAZ004>007-015>017-211200-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
505 AM CST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA NORTH OF U.S.
HIGHWAY 3.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED THIS
MORNING HOWEVER BY AFTER JUST A MIXTURE OF RAIN AND SNOW IS
EXPECTED WITH A SNOW ACCUMULATION OF AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SNOW ON TUESDAY HOWEVER SNOWFALL WILL BE
LIMITED DUE TO THE RAPID MOVEMENT OF THE SYSTEM THROUGH THE AREA.
THERE IS ANOTHER CHANCE FOR SNOW ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-211200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WRIGHT-
505 AM CST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA FROM U.S.
HIGHWAY 30 SOUTH.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DRIZZLE AND LIGHT RAIN ARE EXPECTED TO CONTINUE INTO THE
AFTERNOON.  THE VISIBILITY WILL BE REDUCED IN SOME AREAS TO BELOW
ONE MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SNOW ON TUESDAY HOWEVER SNOWFALL WILL BE
LIMITED DUE TO THE RAPID MOVEMENT OF THE SYSTEM THROUGH THE AREA.
THERE IS ANOTHER CHANCE FOR SNOW ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FORSTER

In the hours before

Local storm report, Feb 20, 5:52 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 AM CST SUN FEB 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     HAIL             3 NE DES MOINES         41.60N 93.57W
02/20/2005  0.88 INCH        POLK               IA   TRAINED SPOTTER

&&

GFORSTER
Local storm report, Feb 20, 5:54 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 AM CST SUN FEB 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             DES MOINES              41.58N 93.62W
02/20/2005  0.75 INCH        POLK               IA   LAW ENFORCEMENT

            SE 14TH AND ARMY POST ROAD

&&

GFORSTER

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.